A case of vemurafenib-induced keratosis pilaris-like eruption
Published Web Locationhttps://doi.org/10.5070/D38w90x9zb
A case of vemurafenib-induced keratosis pilaris-like eruptionDepartment of Dermatology, Baylor College of Medicine, Houston, Texas
Connie M Wang MD, Kristy F Fleming MD, Sylvia Hsu MD
Dermatology Online Journal 18 (4): 7
Vemurafenib, a selective BRAF kinase inhibitor, is a new anti-cancer drug recently proven to improve survival in patients with metastatic melanoma harboring the BRAF V600E mutation. BRAF is one of three RAF kinases (ARAF, BRAF, CRAF) involved in the MAP kinase pathway. Mutations in BRAF are reported to be present in 40 to 70 percent of melanomas and in lower frequencies in various other malignancies. The BRAF V600E mutation is a specific valine to glutamic acid single substitution that constitutes 80 to 90 percent of reported BRAF mutations. Successful treatment of metastatic melanoma with vemurafenib is not without significant adverse effects. The most common toxic effects of this drug include rash, arthralgia, and fatigue. Less commonly, cases of follicular cystic lesions, keratoacanthoma, and squamous cell carcinoma have also been described. We report a case of a patient with metastatic melanoma treated with vemurafenib, who developed diffuse follicular hyperkeratosis resembling keratosis pilaris. To our knowledge, this is the first reported case of a keratosis pilaris-like side effect of vemurafenib.
|Figure 1||Figure 2|
|Figure 1. Diffuse folliculocentric papules resembling keratosis pilaris on the thighs|
Figure 2. Diffuse folliculocentric papules resembling keratosis pilaris on the neck and chest
|Figure 3. Diffuse folliculocentric papules on right upper back within erythematous patch associated with prior radiation|
A 31-year-old woman with a history of a melanoma on the right upper back, treated with wide local excision 5 years previously, presented to the oncology clinic. She underwent a biopsy of an enlarging axillary lymph node, which showed metastatic melanoma. The patient then underwent a right axillary lymph node dissection; she suffered subsequent local recurrence. Repeat right axillary lymph node dissection revealed subcutaneous tissue and skeletal muscle involvement. Surgical pathology was positive for the BRAF V600E mutation. PET scan revealed no distant metastases. One month following the surgery, she was admitted to the hospital for bleeding from the resection site. On physical exam, the patient was noted to have a 1 cm nodule on her left upper gingiva and a subsequent biopsy was positive for melanoma. The patient underwent radiation therapy to her thoracic chest wall. One month following treatment, the patient was started on oral vemurafenib 960 mg twice daily. Eight days after initiating therapy, the gingival lesion resolved. However, the patient noticed diffuse thickening of her skin in a goosebump-like fashion. She denied pain or pruritus. On physical exam the patient had diffuse folliculocentric papules resembling keratosis pilaris (Figures 1 and 2). The lesions were accompanied by an erythematous background in areas of previous radiation therapy (Figure 3), less prominent on the face, and not present on the palms or soles. The patient was instructed to use ammonium lactate 12 percent cream to the affected areas twice daily.
BRAF serine/threonine kinase is a member of the RAF kinase family involved in the RAS/RAF/MEK/ERK kinase cascade, which regulates cellular differentiation and proliferation . BRAF protein kinase mutations are associated with a wide range of malignancies, including up to 70 percent of melanomas, 40 to 70 percent of papillary or anaplastic thyroid cancers, and smaller percentages of other various cancers [2, 3]. One specific missense mutation, valine to glutamic acid single substitution at position 600, constitutes 80 to 90 percent of reported BRAF mutations and leads to hyper-activation of the cascade [1, 4]. The identification of the importance of BRAF has led to the development of many new anti-cancer drugs. Vemurafenib (PLX4032) is one such drug that specifically inhibits the BRAF V600E mutation. The phase 1 trial of this drug showed complete or partial tumor regression in 81 percent of patients with the BRAF V600E mutation; whereas the phase 3 trial showed a relative reduction in risk of death of 63 percent and a relative reduction in risk of tumor progression of 74 percent as compared to dacarbazine [3, 4]. The administration of this drug is accompanied by many adverse effects, the most common of which are arthralgia (21%), rash (18%), and fatigue (13%) . Cutaneous effects are also common, including pruritus, alopecia, hyperkeratosis, keratoacanthoma, and squamous cell carcinoma .
These cutaneous effects are also associated with usage of sorafenib, a nonspecific RAF kinase inhibitor that has been studied in the treatment of melanoma and is widely used for the treatment of hepatocellular carcinoma and renal cell carcinoma . A study of the cutaneous effects of sorafenib by Arnault et al described the lesions as a continuum from benign follicular cystic lesions to keratoacanthomas to malignant squamous cell carcinomas - all signs of increased proliferation of keratinocytes . We believe the keratosis pilaris-like eruption in our patient likely also represents a form of dysfunctional keratinocyte proliferation. We favor a diagnosis of keratosis pilaris-like eruption over a diagnosis of follicular eczema given the presence of monomorphic follicular-centric papules with excessive keratinization leading to minute keratotic plugs in follicular orifices and lack of pruritus. Furthermore, a study by Franck et al reported occurrence of diffuse “spiny follicular hyperkeratosis” in 21 percent of patients taking sorafenib, likely representing another instance of abnormal keratinocyte proliferation . These lesions were biopsied and showed hyperkeratotic spike-like follicular columns .
It seems paradoxical that RAF kinase inhibitors designed to inhibit cellular proliferation and differentiation would be associated with increased cutaneous secondary malignancies. A study by Arnault et al showed that in cells that possess the non-mutated wild type BRAF protein, BRAF inhibitors cause a paradoxical increase in ERK phosphorylization, leading to increased MAP kinase pathway activity . It has been hypothesized that this increase in signaling is caused by the dimerization of RAF proteins leading to activation of CRAF in combination with a second activation signal . This dimerization coupled with preexisting mutations as well as additional damaging changes give rise to the range of cutaneous effects seen.
In summary, we report a case of a patient with metastatic melanoma treated with vemurafenib exhibiting an exaggerated keratosis pilaris-like eruption. Although this is not a common adverse effect of the drug, we believe her reaction to be a result of vemurafenib because of the timing of its occurrence and the hyperkeratotic nature of the lesions. Our case seems to support the theory that BRAF inhibitors paradoxically activate the MAP kinase pathway in cells that express the wild type BRAF gene.
References1. Wellbrock C, Hurlstone A. BRAF as therapeutic target in melanoma. Biochem Pharmacol. 2010;80(5):561-567. [PubMed]
2. Davies H, Bignell GR, Cox C, et al. Mutations of the BRAF gene in human cancer. Nature. 2002;417(6892):949-954. Abstract [PubMed]
3. Flaherty KT, Puzanov I, Kim KB, et al. Inhibition of mutated, activated BRAF in metastatic melanoma. N Engl J Med. 2010;363(9):809-819. [PubMed]
4. Chapman PB, Hauschild A, Robert C, et al. Improved survival with vemurafenib in melanoma with BRAF V600E mutation. N Engl J Med. 2011;364(26):2507-2516. [PubMed]
5. Franck N, Barete S, Moguelet P, et al. Spiny follicular hyperkeratosis eruption: a new cutaneous adverse effect of sorafenib. J Clin Oncol. 2010;28(31):e640-642. [PubMed]
6. Arnault JP, Mateus C, Escudier B, et al. Skin tumors induced by sorafenib; Paradoxical RAS-RAF pathway activation and oncogenic mutations of HRAS, TP53 and TGFBR1. Clin Cancer Res. 2011 Nov 17. [Epub ahead of print] [PubMed]
7. Poulikakos PI, Zhang C, Bollag G, Shokat KM, Rosen N. RAF inhibitors transactivate RAF dimers and ERK signalling in cells with wild-type BRAF. Nature 2010;464(7287):427-430. [PubMed]
© 2012 Dermatology Online Journal